Hypothyroidism and Vertigo

Hypothyroidism and Vertigo

Hi Everyone,

I was feeling dizzy (felt things moving around me) from past two weeks. Yesterday my doctor prescribed Vertin 24 mg which is an anti vertigo drug. He made no change to my thyronorm/levi meds (taking 62.5 mcg from July) even though my TSH test results are elevated. TSH 5.37 (0.27-5.5) See attached pic of last week's test.

Is there anyone else who is suffering from the same symptoms? Any advice on treatment? I feel that my thyroid meds should be increased because i am suffering from vertigo because of hypothyroidism.

Other details

Age 25

Gender: Female

Diagonised with subclinical hypothyroidism earlier this year.

Last edited by

7 Replies

oldestnewest
  • I think your meds should be increased because your TSH is too high. When you're on thyroid hormone replacement, it should be around 1. Obviously your doctor doesn't know much about thyroid. Can you see a different one.

    Yes, it's a well-known hypo symptom. Dizzyness and weight-gain were the main symptoms I had when I was diagnosed, but my GP had no idea and kept giving me tablets for 'veritgo of unknown cause'. Which didnt help!

    I'd like to say that dizzyness went when I was optimally treated, but that took years. And before that happened, I found out that dizzyness can also be caused by low B12. Have you had your vit B12 tested? Since supplementing my B12, my vertigo is much, much better. I still have the occassional 'twinge' so to speak, but nothing to what I was. Just a door slamming could start my head spinning before.

    You really do need to get some decent testing :

    TSH

    FT4

    FT3

    antibodies : TPOab and TgAB

    vit D

    vit B12

    folate

    iron

    ferritin

    If your doctor won't do them all, perhaps you could have them done privately. It really would be good to have all that information.

    Take care.

  • Thank you for your reply. I got a TPO test done a couple of months back and the result was 409 (range <34).

    I live in a small town in India and access to good endocrinologists is not always possible. My doctor had prescribed 50 mcg of levo to me and I increased the dose to 75 and later reduced it 62.5 after reading and understanding my symptoms. I am also following a 90% sugar free and gluten free diet. That had initially brought a lot of change in my symptoms and I was feeling much better.

    However, my old symptoms of extreme tiredness and exhaustion have come back again to haunt me. On top of it i have constant dizziness spells from the beginning of October.

    I am sick of my doctor who will prescribe 10 supplements but not increase the doasage of levo. Once he even prescribed me anti depressants when I told him of my symptoms. I didnt take them. I know I am not depressed but its the lack of proper levo dosage that is aggravating my symptoms.

    Thankfully, meds are availale across the counter in India. But i am very cautious of increasing meds on my own. Therefore, i would be very grateful for any advice on the same,

    As far as the rest of the tests are concerned, i will find out about how to get them done privately and whether they can be done where I live.

  • Well, with a TSH of 5.37, you need more than 62.5 mcg Levo, that's clear.

    So, you have Hashimoto's Disease, according to you antibodies. And autoimmune disease where the antibodies slowly destroy your gland. So, things are just going to get worse unless you take action. And the first action to take is to suppress your TSH. If you're going to go gluten-free, it has go be 100% or nothing.

    If you're going to dose by symptoms, you have to know that hypo and hyper symptoms can be very similar - a lot of them cross over. But having a suppress TSH does not mean you are 'hyper' (over-dosed). It's the FT3 that counts, which is why I said you need to have that done.

    It's fairly common for doctors to offer you antidepressants when you are, in fact, hypo. They Don't know any better. I'm glad you didn't accept them! But what you really need here, is to go back to 75 mcg, hold it for a couple of weeks, then increase to 100 and see how you feel. If you Don't feel good with real hyper symptoms, you can go down again. But the thing with dosing is that you have to hold a dose for long enough for it to take effect - usually 6 weeks - and increase slowly, not more than 25 mcg at a time. If you follow those rules, you should be ok. But it is essential to have an FT3 test because that will tell you if you are converting or not. And if you're not, there's no point in increasing the Levo, you need to take T3.

    Oh, and one more thing to understand is that it's perfectly normal to feel well on a dose for a while, and then to get your symptoms back. That just means that you need and increase - your body was happy to have some hormone at first, but then realised it wasn't enough. And this pattern will be ascerbated by the fact that you have Hashi's antibodies nibbling away at your gland. So, Don't worry when hypo symptoms come back, it just means you need an increase. Extreme tiredness and exhuastion are more likely to be hypo symptoms than hyper. :)

  • Thank you very much for your reply. I will try to find out about FT3 testing immediately.

    I will increase the dosage of levo to 75 mcg for now and later to 100 mcg.

    Thanks again. You have been a great help.

  • You're welcome. :)

  • I have increased my dosage to 75 Mcg and I am feeling much better now. Thanks for your help.

  • You're welcome. :)

You may also like...